Indiana, 2008

Hail in Indiana, September 8, 2008

September 8, 2008 · NWS PAH · 1 event in 1 county or zone

A strong surface cold front moved southeast across the Lower Ohio Valley, accompanied by scattered thunderstorms. An isolated occurrence of marginally severe hail occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong surface cold front moved southeast across the Lower Ohio Valley, accompanied by scattered thunderstorms. An isolated occurrence of marginally severe hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 8, 2:08 PM CST, 8 hours 44 minutes earlier.

Area forecast discussion, Sep 8, 2:08 PM CST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CDT MON SEP 8 2008

.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE POPS THROUGH TUESDAY...AND AGAIN
FOR THE LATE WEEK AND NEXT WEEKEND.

WAITING FOR THE COLD FRONT TO LIGHT UP TO OUR NORTH NEAR KSTL...BUT
ONLY STORM ON RADAR AT THIS POINT IS ALREADY HEADING INTO INDIANA
NEAR I-70. TEMPERATURES HAVE WARMED UP INTO THE MID AND UPPER 80S
OVER MUCH OF THE QUAD STATE AND DEWPOINTS ARE HANGING IN THE
60S...WITH UPPER 60S TO NEAR 70 FROM KPOF TO KMVN.

DONT SEE MUCH IN THE WAY OF STEEP LAPSE RATES OUT THERE...BUT WITH
THE GOOD AIRMASS IN PLACE OVER THE AREA...WOULD NOT BE SURPRISED TO
SEE SCATTERED TO NUMEROUS SHOWERS AND STORMS DEVELOP ON OR JUST
AHEAD OF THE FRONT LATE THIS AFTERNOON OR THIS EVENING. A STORM OR
TWO MAY BRIEFLY APPROACH SEVERE LEVELS NEAR I-64 THROUGH 03Z...BUT
WITH INSTABILITY AND WIND FIELDS RATHER MARGINAL...CANNOT SEE MUCH
POTENTIAL FOR WIDESPREAD SEVERE WEATHER AT THIS TIME.

MAINTAINED A 40 POP IN THE FAR NORTH THIS EVENING...WITH 20S IN THE
SOUTHEAST. MODELS INDICATE LESS POTENTIAL WITH TIME FARTHER SOUTH
INTO THE AREA...SO WENT WITH 20 TO 30 POPS WITH THE BEST CHANCE IN
THE SOUTHEAST AFTER 06Z. CANNOT RULE OUT A STRAY SHOWER OR STORM IN
THE SOUTHEAST TUESDAY MORNING...BUT COOL AIR SHOULD BE DEEP ENOUGH
BY 18Z TO KEEP THE FORECAST DRY TUESDAY AFTERNOON.

BEHIND THE FRONT TEMPERATURES SHOULD BE RATHER COOL WITH PLENTY OF
CLOUDS AROUND TUESDAY. HIGHS SHOULD NOT GET OUT OF THE 70S TUESDAY
AFTERNOON. THE 12Z MODELS AGREE IN KEEPING THE ENTIRE AREA DRY
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...BUT BOTH THE NAM AND GFS
START TO SPREAD MOISTURE AND QPF BACK INTO THE AREA BEGINNING
THURSDAY. KEPT THE SMALL POP FOR ALL DAY THURSDAY...AS THERE IS A
HINT IN THE 12Z GFS THAT SOME SHOWERS COULD REACH THE AREA DURING
THE MORNING.

FOR THURSDAY NIGHT AND BEYOND...LEANED HEAVILY TOWARD THE 00Z ECMWF
AND HPC GUIDANCE. SHOULD SEE SMALL CHANCES OF SHOWERS AND
THUNDERSTORMS EACH PERIOD THURSDAY NIGHT THROUGH SATURDAY...AS
MOISTURE INCREASES OVER THE AREA AHEAD OF IKE/S REMNANTS COMING IN
FROM THE SOUTHWEST AND A COLD FRONT APPROACHING FROM THE NORTHWEST.
THESE TWO FEATURES SHOULD CONVERGE OVER THE AREA LATE SATURDAY NIGHT
THROUGH SUNDAY NIGHT. SEVERAL INCHES OF RAIN WILL BE POSSIBLE...WITH
CURRENT THINKING LEANING TOWARD SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS FOR HEAVIEST RAINS.  THERE STILL IS CONSIDERABLE
UNCERTAINTY IN THE PATH AND ESPECIALLY THE TIMING OF THE TROPICAL
REMNANTS...WHICH COULD HAVE AN IMPACT ON THE MOVEMENT/TIMING OF THE
FRONT THROUGH THE AREA. STAY TUNED.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL AT THE TAF SITES INTO THE EVENING. NO
MORE THAN A FEW 4K FT BASE CU EXPECTED THIS AFTERNOON WITH INCREASE
OF LOW CLOUDS AND LOWERING OF CEILINGS THIS EVENING AS THE COLD
APROACHES THE OHIO RIVER. ADDED A TEMPO GROUP FOR -TSRA AND MVFR
VISIBILITIES AT KCGI AND KEVV LATE TONIGHT/EARLY TUE WHERE BEST
CHANCE OF RAIN WILL EXIST. WIND SHIFT TO NW/N WITH FROPA EXPECTED
BETWEEN ABOUT 04Z AND 06Z TONIGHT. MVFR CELINGS WILL LIKELY LINGER
THROUGH MUCH OF TUE AM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....DRS
AVIATION...RLS
Hazardous weather outlook, Sep 8, 3:06 AM CST, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
406 AM CDT MON SEP 8 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
406 AM CDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT BUT THEY ARE EXPECTED
TO BELOW SEVERE THRESHOLDS. HOWEVER THE STRONGER STORMS WILL BE
OVER SOUTHEAST MISSOURI AND POSSIBLY INTO SOUTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE SMALL CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH THE
WEEKEND. AT THIS TIME THEY ARE EXPECTED TO REMAIN BELOW SEVERE
THRESH HOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Evansville,IN radar (KVWX), 13 km away, was scanning. The volume nearest the first event began at 04:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Posey

When
September 8, 10:52 PM CST
Where
Posey County, Stewartsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.180, -87.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125525.